Cough Syrup With Codeine or Hydrocodone Is Dangerous for Kids: FDA

Share

While today's action was meant to address prescription opioid cough/cold medications, the FDA is considering regulatory action for these OTC products as well. Such information will include the FDA's prominent Boxed Warning pertaining to the risks of misuse, abuse, addiction, overdose and death, and slowed or hard breathing that can result from codeine or hydrocodone.

Based on available data and advice reviewed at an expert roundtable and Pediatric Advisory Committee meeting, the FDA determined that the risks of using prescription opioid cough products in children of all ages outweigh the potential benefits.

The new warnings are consistent with the labels on other drug products with opioids, including painkillers.

According to the agency, outside experts said that while some children's coughs require treatment, many get better on their own - including ones that are the result of respiratory infections. As the age range has been changed for prescription opioid cough/cold products with this action, the FDA is recommending that healthcare professionals provide alternative treatments for children (ie, dextromethorphan, prescription benzonatate) when treatment of cough is necessary.

FDA Commissioner Scott Gottlieb, who has made battling the opioid epidemic a top priority, said in a statement Thursday that it is critical "to protect children from unnecessary exposure" to prescription cough medicines containing codeine or hydrocodone.

The move comes after a 2017 decision by the FDA to add its strongest warning - a "contraindication" - to labeling for prescription products containing codeine. Common side effects of opioids include headache, dizziness and vomiting.

Medicines containing codeine or hydrocodone are now required to have a label indicating they're for people age 18 and over.

It's always important to read medicine labeling, too - even if it's not obtained by prescription.

Share